***This post talks about weight and it is not in a particularly positive fashion.*** Also, a picture that covers more than a bathing suit but less than jeans and a t shirt.
I have often joked that I am going to write a weight loss book. I had it drafted in my head and everything. For the first time, I am putting into print. Are you ready? Here it goes:
HOW TO LOSE WEIGHT THE EXPERT WAY–What Your Personal Trainer and Doctor and Everyone Else Might Not Have Said to You.
Chapter 1: Drink more water.
Chapter 2: Eat less.
Chapter 3: Exercise more.
Chapter 4: These are no-nos: Beer, wine, cocktails and all other alcohol. Yes, I said wine too.
That’s it. That’s the entire book. I considered fleshing it out a bit, putting in the whys and hows (did you know that you BREATHE out fat? It’s true–look it up) but then realized most people don’t care. They just want to know what to do. Follow this and I am at least 85% certain you WILL lose weight.
But what happens when you CAN’T follow this? I had never really even considered that until November of 2017.
Growing up, I had a good relationship with my weight. Some might consider me a unicorn–as a gymnast in the ’90s, I never worried about my weight. Through high school, while my friends complained about their butts and thighs in swimsuits, I was just upset about my flat chest.
In college, I gained some weight in my senior year, thanks to fast food. When it became a bother, I cut out fast food and it disappeared. Same thing in law school. Same thing when I moved to LA and started working. Eat too much fast food (which is a weakness of mine) and I gained weight. Stop eating it and I dropped the weight. Simple formula. I was strong from spotting gymnasts and moving around beams and other equipment. I didn’t even “exercise” officially. (Hey Mom–thanks for the easy genes.). I had a son and then a daughter. I gained 25 lbs and 35 lbs, respectively. I lost the weight within a year each time.
(I know, so far I sounds like the person everyone loves to “hate”. Hang in with me for a little while longer.)
So, as many of you may know, I have bipolar type 1, peripartum onset. I have anxiety issues that my psychiatrist has lumped together as “anxiety” since they all have similar causes if not the same behavior. These really manifested after I had children.
I also have “hypersomnolence” which means I sleep way too much and am way too sleepy and have done things like fall asleep while driving–but the doctors have no idea why. When I say I sleep too much, I mean sleeping like 14-16 hours EVERY DAY, day after day. When I say I am too sleepy, I mean that it takes me at least an hour every morning to stop vacantly staring at things. I also mean that I fall asleep at inappropriate times, like sitting in waiting rooms and sitting at red lights. This has been an ongoing issue since high school. (I got tested for mono FOUR times in high school because the doctors kept thinking that I had to have mono to feel so tired all the time).
After I moved to LA, my new doctor eventually prescribed Provigil for me and it was GREAT. And then I changed insurance and it was no longer covered. At close to $800 a month, I could not afford to keep taking it. Instead I cycled through so many drugs and eventually landed on Dexedrine. Dexedrine keeps you awake. It is an amphetamine. It doesn’t solve for the sleepy–it just make you not feel it. I would set my alarm for 4:45 am, take the drug, and go back to sleep while I waited for it to kick in. It worked. It wasn’t awesome, but it worked.
I was only on it for a short while before going off to get pregnant and then being pregnant and then nursing and then getting pregnant and being pregnant and then nursing. After all that, I was ready to go back on.
So I did. It wasn’t too long before I realized a long term effect of Dexedrine is weight loss. I lost A LOT of weight. I am 5 feet 1/2 inch tall. My weight eventually slipped to 87 lbs. It was not healthy. I fought with my insurance to get Provigil covered. I wrote to them, my psychiatrist wrote to them, my GP wrote to them, my neurologist wrote to them. No dice. I had to see a nutritionalist. I began to worry because LA is filled with skinny people. I knew I was too thin and I didn’t want my mind to become used to this weight and to think it was normal and desirable.
Then towards the end of 2017 several things happened, all in a row. I found a cash price for Nuvigil (the successor to Provigil) that was affordable. I switched from the Dexedrine to Nuvigil. I quickly gained some weight, both because I was no longer taking the Dexedrine and because it had messed with my metabolism, slowing it down.
Then I began taking Rexulti. I began to feel a little better but I gained 30 pounds in a month. I explained that I was frustrated because I knew I was overeating. I ate candy by the bag fulls. I knew all I had to do was stop eating so much. My doctor told me calmly that in some individuals, Rexulti actually takes away the willpower to stop eating. He told me to stop taking it, then reconsidered and said to half my dose. If it was working and I stopped overeating, keep on that. If not, stop taking it and we would try something new. He then added another antidepressant.
I halved the dose and still felt good. In fact, with the addition of the new antidepressant, I was feeling almost decent. So I began to wage war on the weight. By this time, I had gained 45 pounds in 6 weeks. Through good planning (making sure none of my irresistible foods were in the house) and doing some unhealthy meal skipping, I lost 10 pounds.
I went back to the doctor. I was still feeling tired. He adjusted my sleeping pills, added melatonin and told me to see my GP because at this point, it was clear to him that the tiredness was physical and not related to any mental illnesses.
And then, a strange thing happened. A miraculous thing happened. If I took every single one of my pills, I felt…better. I felt…good. I felt more like myself than I had in 7 years. I was still tired sometimes but I was able to go places. I was able to talk on the telephone. I was able to clean. I was FUNCTIONAL. I was STABLE.
I was also gaining weight again.
Medicinal cocktails can be super tricky. The whole is, in my case, definitely greater than the sum of the parts. If I miss taking any single pill, I feel like crap again. If I miss my sleeping pill, I don’t just feel tired. I feel like utter crap. If I miss the Rexulti, I don’t just feel unstable. I also feel like crap. I currently take Nuvigil, Zoloft, Elavil (for sleep), Rexulti, melatonin and B12 (I have an actual deficiency), well as Valium as needed for anxiety. I take them all every single day. As long as I do, I feel like me again. If I miss any of them, I feel like crap again.
I weight 130 pounds. That might not sound like a lot, but it is a total weight gain of over 40 pounds in less than 3 months. It is not healthy weight. There is no muscle there. While I don’t want to go back to the days of 87 pounds, I don’t want to stay here either. But I don’t want to stop taking the Rexulti. I like feeling like me. I am not going to stop taking that cocktail.
Even if I resist the food cravings (I substitute in shaved-ice consistency ice, with no syrup–just plain ice–which hey, is like drinking more water!), I still have to deal with what Rexulti has done to my metabolism. Rexulti increases blood glucose and that leads to weight gain. Pair that with the beating my metabolism took after going off an amphetamine and it is little wonder that I am gaining weight.
I don’t have a great ending to this post. I have no idea what I am going to do. I am taking in more water. I am trying as hard as I can to fight the compulsion to eat, though I often fail. I am starting a twice a week dance class. But I can not, will not, stop the cocktail.
2 thoughts on “Michele: Cocktails and Scales”
Interesting post. Will be back. Good write. I have like a weight obsession. WON’T do weight gainers! Call it paranoia…a weird bipolar hang up or whatever. Anyways…gj…be back. TC!
LikeLiked by 1 person
Thank you. I am hoping the weight gain won’t be long lasting (as I eat three Hawaiian rolls…)